Alert archive / Vermont / Special Weather Statements in 2017

Special Weather Statement, NWS Albany, NY

March 8, 2017Windham County, Vermont

NWS Albany, NY issued this special weather statement at Mar 8, 2017, 3:11 PM EST for Windham County, Vermont. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 8, 2017, 3:11 PM EST (20:11 UTC)
Expired
Mar 8, 2017, 3:45 PM EST
In force
34 min
Issued by
NWS Albany, NY

County Windham County, VT

The radar

The Albany radar (KENX), 122 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -279 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
-279 m²/s²
0-3 km storm-relative helicity
-93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

913 
WWUS81 KALY 082011
SPSALY

Special Weather Statement
National Weather Service Albany NY
311 PM EST WED MAR 8 2017

VTZ014-015-082045-
Eastern Windham-Western Windham-
311 PM EST WED MAR 8 2017

...A LINE OF SHOWERS WITH GUSTY WINDS WILL AFFECT WINDHAM COUNTY...

At 311 PM EST, radar indicated showers were located along a line
extending from Andover to near Putney to near Leyden. Movement was
east at 40 mph.

Wind gusts up to 50 mph are possible with these showers.

These showers will be near...
  Putney around 315 PM EST. 
  Vernon and Westmoreland around 325 PM EST. 


LAT...LON 4305 7247 4300 7244 4295 7253 4288 7255
      4281 7254 4277 7252 4273 7246 4274 7293
      4293 7292 4293 7301 4312 7300 4311 7287
      4326 7285 4322 7269 4323 7244
TIME...MOT...LOC 2011Z 258DEG 33KT 4329 7268 4301 7255 4267 7266 

$$

JPV

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Mar 8, 1:26 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Mar 8, 1:26 PM EST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Albany NY
126 PM EST Wed Mar 8 2017

.SYNOPSIS...
Increasing winds with a chance for showers, even a rumble of
thunder today, as strong upper level disturbance and associated
frontal boundary moves across the region. However, temperatures
will be relatively mild today before a colder air mass arrives
overnight and through the remainder of this week. A fast moving
low pressure system is expected to track through the mid
Atlantic region late Thursday night into Friday. This system may
bring some light snow to southern parts of the area.

&&

.NEAR TERM /THROUGH THURSDAY/...
Wind Advisory in effect for the western/southern Adirondacks,
Lake George Saratoga Region, Mohawk valley, Capital District,
Schoharie Valley and eastern Catskills from through this
evening...

As of 100 pm, shortwave trough continues to advance from the
west, over western New York attm. Clear skies over much of the
ALY CWA, although a band of cumulus/showers marking the leading
edge of the lift associated with the wave is just entering
western reaches of the forecast area. So far these showers have
shown little potential to enhance the winds, but they do appear
to mark the leading edge of the deeper mixing. So, expect winds
to increase after the showers pass as we head into the mid to
late afternoon. Will continue to monitor the showers in case
they become more vigorous, because with the dry low-level air
in place, there is certainly potential to enhance downward
momentum transport with evaporational cooling.

Tonight, the local area gets into the cyclonic flow with
low/mid-level cold advection increasing. Mixing depths are
expected to decrease after sunset, but still remain around 850
mb, and 925 mb winds increase to 30-35 kt overnight. So we will
likely see gusty winds continuing overnight and into Thursday.
Will see how things develop this afternoon and consider
extending the Wind Advisory. With 850 mb temps dropping to
around -13C by 12Z Thursday, lake-effect snow is expected to
develop over portions of the Western Adirondacks. Mixing depths
are respectable up around 2 km with saturation within the DGZ,
so we could see perhaps 1 to 3 inches by Thursday afternoon when
upper height rises and surface high pressure makes inroads to
squash inversion heights. Some light accumulation will be
possible across the Southern Greens as well. The surface high
will allow winds to decrease by late in the afternoon across the
area. High temperatures will be around 5-15 degrees cooler than
Wednesday, but still likely a bit above normal.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
Thursday night into Friday we will have to watch for a weak
wave of low pressure developing across the mid Atlantic region
in the fast zonal flow pattern then deepen well east of Cape Cod
through Friday. This system appears to be tracking a little
further north as per the NAM/ECMWF but the GFS/GGEM remain
further south through Thursday night. Ensemble plumes reveals a
cluster of members point toward a couple inches of snow south
of I90. At this time, we will bring some light snow to southern
areas such as Ulster, Dutchess and Litchfield counties with
light accumulations. Elsewhere it will be continued breezy with
near seasonable temperatures. Winds will increase yet again on
Friday as that system develops off the Atlantic coastline but
should remain below headline thresholds.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The long term period will feature temperatures below normal and
chances for snow at times as northern stream energy dominates the
weather in the northeastern U.S.. At the start of the period, a deep
trough will be situated over New England with a low pressure
tracking north of the U.S./Canadian border. Under northwest flow,
lake effect snow will be possible in the southern Adirondacks and
western Mohawk Valley Saturday into Sunday with perhaps a few inches
of accumulation. Temperatures will be the coldest of the period
Saturday morning with lows expected to drop below zero across the
Adirondacks and into the single digits elsewhere. Wind chill
advisory will likely be needed as wind chill values dip into the -10
to -20 degree range across the higher terrain. Temperatures will
only warm into the single digits to low 20s by Saturday afternoon.
Sunday morning may feature more sub-zero temperatures but then will
recover into the teens and upper 20s by the afternoon.

Weak ridging moves through the region on Monday ahead of the next
low pressure system. Some moderation in temperatures is expected as
highs reach the low 20s to mid 30s.

Both the GFS and ECMWF track a significant low pressure system
across the Mid-Atlantic region into New England, Monday night
through Wednesday morning. Models differ in many facets of this
system but there is a broad consensus for a decent snowfall across
the region. Will have to monitor as it gets closer to this time
frame.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
An upper level disturbance will move eastward across the region this
afternoon into early evening. Scattered showers with gusty winds
will develop along the leading edge of this disturbance. Will
mention tempo groups for showers with occasional MVFR conditions and
35-40 kt wind gusts at KALB/KGFL/KPSF from 20Z to 00Z. Isolated
thunder will be possible, but not enough of a chance to mention in
TAFs. Coverage of showers looks to be more isolated near KPOU so
will just mention VCSH there for now. There could be additional
scattered showers after 00Z this evening associated with the
system's cold front. Will mention VCSH for now. VFR conditions will
prevail from late evening through 18Z Thursday with sct-bkn cigs.

Winds will be westerly around 12-16 kt with gusts around 20-30 kt
through this evening. Again, stronger winds of 35-40+ kt could occur
associated with any showers. Winds will shift the west-northwest and
increase to 17-22 kt with gust around 30-35 kt by Thursday morning.

Outlook...

Thursday: Moderate Operational Impact. Windy Slight Chance of SHSN.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: Low Operational Impact. Isolated SHSN.
Friday Night to Monday: No Operational Impact. NO SIG WX.

&&

.HYDROLOGY...
No widespread hydro problems anticipated through the remainder
of this week and upcoming weekend. Temperatures will moderate
back to above normal levels through today with scattered showers
and perhaps a rumble of thunder. QPF amounts generally one
quarter of an inch or less. A more seasonable air mass will be
ushered back into the region Wednesday night into Thursday with
the passage of a stronger cold front. Much colder air looks to
build back in towards the end of the week and through the
upcoming weekend.

The MMEFS does not indicate any river forecast points reaching
flood stage due to runoff from snowmelt and rainfall at this
time.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Wind Advisory until midnight EST tonight for NYZ032-033-
     038>043-047>053-058-063-082>084.
MA...None.
VT...None.

&&

SYNOPSIS...BGM/JPV
NEAR TERM...Thompson
SHORT TERM...BGM/JPV
LONG TERM...NAS/JVM
AVIATION...JPV
HYDROLOGY...BGM/JPV
Hazardous weather outlook, Mar 8, 4:02 AM EST, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
402 AM EST Wed Mar 8 2017

NYZ032-033-038>043-047>053-058-063-082>084-091200-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Western Greene-
Western Ulster-Northern Fulton-Southeast Warren-Southern Washington-
402 AM EST Wed Mar 8 2017

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO MIDNIGHT EST
TONIGHT...

This Hazardous Weather Outlook is for the western and southern
Adirondacks, Lake George Saratoga Region, Mohawk valley, Capital
District, Schoharie valley and eastern Catskills of eastern New
York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

In addition, an isolated thunderstorm may accompany the
heavier showers this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional Wind Advisories may be needed for Thursday if confidence
increases for wind gusts exceeding 45 mph.

Wind Chill values may drop to dangerously cold levels Friday night
into Saturday morning, mainly across the higher terrain. If
conditions become more certain, a Wind Chill Advisory would be
needed.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any wind damage to the National
Weather Service.

CTZ001-013-MAZ001-025-NYZ054-059>061-064>066-VTZ013>015-091200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Eastern Rensselaer-Eastern Greene-
Western Columbia-Eastern Columbia-Eastern Ulster-Western Dutchess-
Eastern Dutchess-Bennington-Western Windham-Eastern Windham-
402 AM EST Wed Mar 8 2017

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, southern Vermont, and the Taconics and mid
Hudson Valley of eastern New York.

.DAY ONE...Today and Tonight.

There is the potential for some strong wind gusts this afternoon
into the evening. If confidence increases, then a Wind Advisory would
be issued. In addition, an isolated thunderstorm may accompany the
heavier showers this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional Wind Advisories may be needed for Thursday if confidence
increases for wind gusts exceeding 45 mph.

Wind Chill values may drop to dangerously cold levels Friday night
into Saturday morning, mainly across the higher terrain. If
conditions become more certain, a Wind Chill Advisory would be
needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 8, 1:34 PM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Albany NY
134 PM EST WED MAR 8 2017

NYZ033-039>043-047>053-058>060-063>065-082>084-081915-
Western Rensselaer-Hamilton-Western Columbia-Western
Schenectady-Montgomery-Southern Washington-Southern Saratoga-Northern
Saratoga-Western Albany-Eastern Ulster-Southern Fulton-Eastern
Albany-Western Ulster-Eastern Schenectady-Northern Washington-Eastern
Greene-Western Greene-Western Dutchess-Schoharie-Northern
Fulton-Southeast Warren-Northern Warren-
134 PM EST WED MAR 8 2017

...A LINE OF SHOWERS WITH GUSTY WINDS WILL AFFECT
SCHENECTADY...SOUTHEASTERN HAMILTON...WESTERN COLUMBIA...EASTERN
FULTON...WESTERN RENSSELAER... ULSTER...NORTHWESTERN
DUTCHESS...WARREN...ALBANY...GREENE...
SARATOGA...SCHOHARIE...WESTERN WASHINGTON AND MONTGOMERY COUNTIES...

At 133 PM EST, radar indicated showers were located along a line
extending from 9 miles east of Speculator to near Woodridge. Movement
was east at 50 mph.

Wind gusts up to 50 mph are possible with these showers.

These showers will be near...
  Johnsburg and Kerhonkson around 145 PM EST.
  Chestertown and High Falls around 155 PM EST.
  New Paltz, Warrensburg and Tillson around 200 PM EST.
  Highland and Bolton Landing around 205 PM EST.
  Poughkeepsie, Hyde Park and Fairview around 210 PM EST.
  Pleasant Valley and Huletts Landing around 215 PM EST.

LAT...LON 4171 7451 4175 7457 4188 7445 4194 7459
      4212 7457 4215 7453 4217 7445 4220 7454
      4235 7443 4240 7455 4371 7442 4366 7348
      4169 7381
TIME...MOT...LOC 1833Z 274DEG 43KT 4358 7419 4176 7449

JPV
Special weather statement, Mar 8, 2:15 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Albany NY
215 PM EST WED MAR 8 2017

NYZ042-043-083-084-081945-
Northern Washington-Southern Washington-Southeast Warren-Northern
Warren-
215 PM EST WED MAR 8 2017

...A LINE OF SHOWERS WITH GUSTY WINDS WILL AFFECT WARREN AND CENTRAL
WASHINGTON COUNTIES...

At 215 PM EST, radar indicated showers were located along a line
extending from 6 miles west of Hague to near Hartford. Movement was
east at 40 mph.

Wind gusts up to 50 mph are possible with these showers.

These showers will be near...
  Hartford around 220 PM EST.
  Hague and Rogers Rock Campground around 225 PM EST.
  Granville around 230 PM EST.

LAT...LON 4377 7335 4364 7343 4362 7342 4359 7343
      4357 7339 4362 7337 4363 7330 4358 7330
      4355 7325 4332 7325 4327 7360 4330 7359
      4331 7364 4329 7364 4329 7368 4326 7367
      4328 7369 4325 7377 4374 7410 4381 7338
TIME...MOT...LOC 1915Z 255DEG 36KT 4378 7362 4330 7346

JPV
Special weather statement, Mar 8, 2:31 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Albany NY
231 PM EST WED MAR 8 2017

CTZ001-MAZ001-025-NYZ084-VTZ013>015-082015-
Northern Litchfield-Northern Berkshire-Southern Berkshire-Southern
Washington-Eastern Windham-Western Windham-Bennington-
231 PM EST WED MAR 8 2017

...A LINE OF SHOWERS WITH GUSTY WINDS WILL AFFECT
BERKSHIRE...BENNINGTON AND WINDHAM COUNTIES...

At 231 PM EST, radar indicated showers were located along a line
extending from near Salem to near Copake. Movement was east at 50
mph.

Wind gusts up to 50 mph are possible with these showers.

These showers will be near...
  Dorset and Canaan around 240 PM EST.
  Manchester and Manchester Center around 245 PM EST.
  Sandisfield around 250 PM EST.
  Otis and Tolland around 255 PM EST.
  Londonderry around 300 PM EST.
  Saxtons River around 315 PM EST.

LAT...LON 4300 7244 4288 7255 4273 7246 4274 7302
      4270 7302 4270 7295 4267 7300 4264 7295
      4239 7301 4238 7307 4231 7300 4207 7306
      4201 7348 4274 7327 4331 7326 4330 7282
      4326 7282 4322 7269 4323 7244
TIME...MOT...LOC 1931Z 270DEG 42KT 4323 7326 4215 7347

JPV
Special weather statement, Mar 8, 3:11 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
311 PM EST WED MAR 8 2017

VTZ014-015-082045-
Eastern Windham-Western Windham-
311 PM EST WED MAR 8 2017

...A LINE OF SHOWERS WITH GUSTY WINDS WILL AFFECT WINDHAM COUNTY...

At 311 PM EST, radar indicated showers were located along a line
extending from Andover to near Putney to near Leyden. Movement was
east at 40 mph.

Wind gusts up to 50 mph are possible with these showers.

These showers will be near...
  Putney around 315 PM EST.
  Vernon and Westmoreland around 325 PM EST.

LAT...LON 4305 7247 4300 7244 4295 7253 4288 7255
      4281 7254 4277 7252 4273 7246 4274 7293
      4293 7292 4293 7301 4312 7300 4311 7287
      4326 7285 4322 7269 4323 7244
TIME...MOT...LOC 2011Z 258DEG 33KT 4329 7268 4301 7255 4267 7266

JPV

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 1:34 PM ESTSpecial Weather StatementALYAlbany, Fulton, Greene, Montgomery, Saratoga, Schenectady and 3 more41 min
Mar 8, 1:45 PM ESTSevere Thunderstorm WarningALYAlbany, Columbia, Fulton, Greene, Montgomery, Rensselaer and 4 more60 min
Mar 8, 2:15 PM ESTSpecial Weather StatementALYWarren, Washington30 min
Mar 8, 2:31 PM ESTSpecial Weather StatementALYBennington, Windham44 min

Nearby

Special Weather Statements in Vermont, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.